PREVIOUS QUESTION:

 

NEXT QUESTION:

 

Can you get headaches from pain medicine?

ANSWER

Some medicines that are used to treat headaches can actually cause them. It's called a rebound headache. It happens when you use pain relief drugs several times a week. As your medication wears off, you get a headache again, which leads you to take even more medicine. Eventually, you find yourself getting headaches more and more, and often with greater pain.

From: Medicines That Can Cause Headaches WebMD Medical Reference

SOURCES:

FDA: "Learning about Side Effects."

Epilepsy Foundation: "Side Effects."

Mayo Clinic: "Albuterol side effects: Can I avoid them?" "Erectile Dysfunction," "Chronic Daily Headaches."

Harvard Medical School: "Take nitroglycerin to ease and avoid a common heart disease symptom."

British Journal of Pharmacology : "Headache-type adverse effects of NO donors: vasodilation and beyond.

Migraine Trust: "Medication-overuse Headache."

Cleveland Clinic: "Rebound Headaches."

Reviewed by Minesh Khatri on March 30, 2017

SOURCES:

FDA: "Learning about Side Effects."

Epilepsy Foundation: "Side Effects."

Mayo Clinic: "Albuterol side effects: Can I avoid them?" "Erectile Dysfunction," "Chronic Daily Headaches."

Harvard Medical School: "Take nitroglycerin to ease and avoid a common heart disease symptom."

British Journal of Pharmacology : "Headache-type adverse effects of NO donors: vasodilation and beyond.

Migraine Trust: "Medication-overuse Headache."

Cleveland Clinic: "Rebound Headaches."

Reviewed by Minesh Khatri on March 30, 2017

NEXT QUESTION:

Which pain medicines cause rebound headaches?

WAS THIS ANSWER HELPFUL

THIS TOOL DOES NOT PROVIDE MEDICAL ADVICE. It is intended for general informational purposes only and does not address individual circumstances. It is not a substitute for professional medical advice, diagnosis or treatment and should not be relied on to make decisions about your health. Never ignore professional medical advice in seeking treatment because of something you have read on the WebMD Site. If you think you may have a medical emergency, immediately call your doctor or dial 911.

    This tool does not provide medical advice. See additional information.